Thunderstorm Wind, Fauquier
- When
- July 7, 1:35 PM EST
- Where
- Fauquier County, Warrenton
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $1,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.717, -77.783
Downed trees blocking roadways.
Scattered showers and thunderstorms developed over the region on the 7th as a warm front lifted north into southern Pennsylvania. The thunderstorms across Fauquier County produced strong winds that downed trees and power lines in the Warrenton area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Scattered showers and thunderstorms developed over the region on the 7th as a warm front lifted north into southern Pennsylvania. The thunderstorms across Fauquier County produced strong winds that downed trees and power lines in the Warrenton area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 7, 8:50 AM EST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 950 AM EDT WED JUL 7 2004 UPDATE... IN EXCITING NEWS...WE HV RUN THE 88D IN A BRAND NEW VCP THIS MRNG - VCP 12...WHICH DOES 12 ANGLES IN 4.1 MINUTES (VCP 11 DOES 11 IN 5 MIN). MAY NEED THAT VCP TDA. ATMOSPHERE IS DEFINITELY JUICED. MODIFIED CAPE GAVE OVER 3000 JOULES FOR THE AFTN. 850 T OF +19 IS THE HIGHEST WEVE HAD THIS YR. 850-500 DEL-T IS 28 (QUITE UNSTABLE ALOFT. DWPTS ARND 70...APRCHG TROF...UPR LVL DIVERGENCE. NEW SPC OUTLOOK HAS INCHED THE SLT RISK EVER-SO-SLTLY FURTHER E...BUT STILL IN OUR WRN CWA FOR THE AFTN. BETTER DYNAMIC ARE TO THE N...BUT IF STORMS INITIATE WATCH OUT. NOT MUCH HELICITY IN ATMOSPHERE..FEEL STRAIGHT LN WINDS MUCH MORE THE THREAT. STAY TUNED. WOODY .SHORT TERM (TODAY AND TONIGHT): GFS/ETA IN DECENT AGREEMENT WITH WARM FRONT LIFTING NORTH OF THE CWA TODAY. DEBRIS CLOUDS WILL THIN OUT ENOUGH TO ALLOW FOR SUFFICIENT HEATING THIS AFTERNOON. ATMOSPHERE WILL DESTABILIZE AND MODEL SOUNDINGS SHOW GREATER THAN 2000 J/KG OF SBCAPE AND LI/S OF -3 TO -4C...ALONG WITH PLENTY OF MOISTURE AND INCREASING SHEAR. STAYED BELOW MOS POPS WHICH HIT MANY AREAS WITH LIKELIES TODAY...BUT PAINTED THE CWA WITH SOLID CHANCE POPS...ESPECIALLY DURING THE AFTERNOON/EVENING DURING MAX HEATING/INSTABILITY. HIGH TEMPERATURES WILL OBVIOUSLY BE DEPENDENT ON CLOUD COVER...BUT PLAYED A DEGREE OR TWO ABOVE MOS ASSUMING THINNING OF DEBRIS CLOUDS AND DECENT SURFACE HEATING. CHANCE POPS WILL LINGER AT LEAST THROUGH THE EVENING HOURS TONIGHT...WITH PLENTY OF LEFTOVER CLOUDS AND LOW TEMPERATURES AT OR SLIGHTLY ABOVE CLIMO. && .LONG TERM (THURSDAY THROUGH TUESDAY): FORECAST RATIONALE: NOT MUCH CHANGE IN GUIDANCE FROM YESTERDAY. LOOKS LIKE THE COLD FRONT PASSES THROUGH THE FORECAST AREA THURSDAY...POSSIBLY HOLDING PRECIPITATION CHANCE INTO THURSDAY NIGHT ACROSS OUR SOUTHEAST ZONES. HOT AND DRY WEATHER EXPECTED FRIDAY INTO THE WEEKEND WITH RIDGING TAKING PLACE. GFS BUFKIT SOUNDINGS INDICATE INSTABILITY RETURNS TO THE REGION SUNDAY WHICH LASTS INTO EARLY NEXT WEEK. WITH RATHER LIGHT LOW LEVEL FLOW...THIS COULD BE A RECIEPE FOR DIURNAL DAILY ISOLATED TO SCATTERED TERRAIN THUNDERSTORMS...AND HAVE PLAYED THIS WAY IN THE GRIDS. ALSO HAVE TO CONSIDER THAT THE MODELS ARE CONSISTENTLY TRYING TO ERODE THE RIDGE VIA SHORTWAVE/MCS. TOO EARLY TO TRY TO TIME THESE...BUT PLAYING UP THE TERRAIN STORMS BEGINS TO MENTION PREICPITATION IN THESE PERIODS REGARDLESS. .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SHORT TERM/AVIATION...PELOQUIN/MANNING LONG TERM...ROGOWSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1120 AM EDT WED JUL 7 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-080800- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1120 AM EDT WED JUL 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED AN OUTLOOK FOR PORTIONS OF WESTERN VIRGINIA...EASTERN WEST VIRGINA...AND WESTERN MARYLAND AS HAVING A RISK FOR SEVERE THUNDERSTORMS. THE MOST LIKELY THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND POSSIBLY LARGE HAIL. THIS IS MOST LIKELY TO OCCUR BETWEEN 2 AND 7 PM. STORMS WILL HAVE THE POTENTIAL TO DRIFT FURTHER EAST INTO THE METROPOLITAN AREAS IN THE LATE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1108 AM EDT WED JUL 7 2004 MDZ002>004-VAZ021-025>031-042-WVZ048>055-072300- ALLEGANY MD-AUGUSTA VA-BERKELEY WV-CLARKE VA-FREDERICK VA- FREDERICK MD-GRANT WV-HAMPSHIRE WV-HARDY WV-HIGHLAND VA-JEFFERSON WV- LOUDOUN VA-MINERAL WV-MORGAN WV-PAGE VA-PENDLETON WV-ROCKINGHAM VA- SHENANDOAH VA-WARREN VA-WASHINGTON MD- 1108 AM EDT WED JUL 7 2004 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED AN OUTLOOK FOR PORTIONS OF WESTERN VIRGINIA...EASTERN WEST VIRGINIA...AND WESTERN MARYLAND AS HAVING A RISK FOR SEVERE THUNDERSTORMS. THE MOST LIKELY THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND POSSIBLY LARGE HAIL...AND OCCUR BETWEEN 2 AND 7 PM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
MDZ010-014-071830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 201 PM EDT WED JUL 7 2004 A STRONG THUNDERSTORM OVER WESTERN ANNE ARUNDEL AND EASTERN HOWARD COUNTIES WILL CONTINUE TO MOVE NORTHEAST AROUND 15 MPH. EXPECT WIND GUSTS TO 45 MPH...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING STRIKES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT WEDNESDAY EVENING FOR DISTRICT OF COLUMBIA AND NORTHWESTERN MARYLAND AND NORTHERN VIRGINIA.
The Sterling radar (KLWX), 39 km away, was scanning. The volume nearest the first event began at 18:35 UTC.
2 thunderstorm wind. Local standard time, as filed.
Downed trees blocking roadways.
Trees and powerlines down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417725, 5417726.